MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL OG TDL CMPLX FILL COIL 4X12; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL OG TDL CMPLX FILL COIL 4X12; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number 640CF0412
Medical Device Problem Codes Separation Failure (2547); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturers ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, and ethnicity were not provided.Procode is krd/hcg.Initial reporter phone: (b)(6).The initial reporter email is not available / reported.[conclusion]: the healthcare professional reported that during a stent-assisted coil embolization of an internal carotid artery (ica) aneurysm, a 4mm x 12cm orbit galaxy tdl complex fill (640cf0412 / 30440213) was deployed via concomitant excelsior¿ sl-10¿ microcatheter (stryker) in the aneurysm as the first, framing coil with the plan to detach the coil after implanting additional coils.Four additional optima" coil systems (balt) were successfully implanted in the aneurysm sac using the same concomitant microcatheter.The operator then attempted to detach the orbit galaxy coil, but the coil failed to detach.The operator replaced the syringe and attempted to detach with four new syringes, but the coil still failed to detach.Next, an neuroform atlas¿ stent system (stryker) was implanted to maintain the implanted embolic coils within the confines of the target aneurysm.The operator then decided to remove the complaint coil from the patient.However, when they were slowly retracting the coil into the concomitant microcatheter the coil unintendedly detached.Approximately 2cm of the prematurely detached coil was still inside the microcatheter, so the operator used a guidewire to push the coil into the aneurysm.The procedure was successfully completed.The surgery was not delayed due to the reported event.There was no patient injury.Based on complaint information, the device remains implanted and is thus not available for evaluation.A review of manufacturing documentation associated with this lot (30440213) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product evaluation and analysis cannot be conducted as the product was not available to be returned.Determination of causes and possible contributing factors could not be made.As such, the investigation will be closed.Failure of the coil to detach and unintended detachment during withdrawal are known potential complications associated with the use of the orbit galaxy in coil embolization procedures.The orbit galaxy instructions for use (ifu) contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Following failed coil detachment, it appears that the coil unintendedly detached during retrieval requiring use of a guidewire to push the coil into the aneurysm sac.Assignment of root cause for the event remains speculative and inconclusive based on the information available for review.However, the event may have been related to a combination of multiple factors experienced in the clinical setting rather than the design or manufacture of the device.Based on the review of the manufacturing documentation, there is no indication that the event is related to the device manufacturing process.Since the alleged device failures necessitated additional intervention (i.E., use of a guidewire) to push the coil into the aneurysm and preclude patient complications, the event meets mdr reporting criteria with the classification of serious injury.This file will be reassessed if additional information becomes available.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during a stent-assisted coil embolization of an internal carotid artery (ica) aneurysm, a 4mm x 12cm orbit galaxy tdl complex fill (640cf0412 / 30440213) was deployed via concomitant excelsior¿ sl-10¿ microcatheter (stryker) in the aneurysm as the first, framing coil with the plan to detach the coil after implanting additional coils.Four additional optima" coil systems (balt) were successfully implanted in the aneurysm sac using the same concomitant microcatheter.The operator then attempted to detach the orbit galaxy coil, but the coil failed to detach.The operator replaced the syringe and attempted to detach with four new syringes, but the coil still failed to detach.Next, an neuroform atlas¿ stent system (stryker) was implanted to maintain the implanted embolic coils within the confines of the target aneurysm.The operator then decided to remove the complaint coil from the patient.However, when they were slowly retracting the coil into the concomitant microcatheter the coil unintendedly detached.Approximately 2cm of the prematurely detached coil was still inside the microcatheter, so the operator used a guidewire to push the coil into the aneurysm.The procedure was successfully completed.The surgery was not delayed due to the reported event.There was no patient injury.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No:(b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device component on 15-oct-2021.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during a stent-assisted coil embolization of an internal carotid artery (ica) aneurysm, a 4mm x 12cm orbit galaxy tdl complex fill (640cf0412 / 30440213) was deployed via concomitant excelsior® sl-10® microcatheter (stryker) in the aneurysm as the first, framing coil with the plan to detach the coil after implanting additional coils.Four additional optima¿ coil systems (balt) were successfully implanted in the aneurysm sac using the same concomitant microcatheter.The operator then attempted to detach the orbit galaxy coil, but the coil failed to detach.The operator replaced the syringe and attempted to detach with four new syringes, but the coil still failed to detach.Next, an neuroform atlas® stent system (stryker) was implanted to maintain the implanted embolic coils within the confines of the target aneurysm.The operator then decided to remove the complaint coil from the patient.However, when they were slowly retracting the coil into the concomitant microcatheter the coil unintendedly detached.Approximately 2cm of the prematurely detached coil was still inside the microcatheter, so the operator used a guidewire to push the coil into the aneurysm.The procedure was successfully completed.The surgery was not delayed due to the reported event.There was no patient injury.The complaint device component was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 4mm x 12cm orbit galaxy tdl complex fill coil was received contained in a pouch.Visual inspection was performed.The hypotube was observed kinked at 25.4 cm, 71.12 cm, and 101.60 cm from the proximal end.No other damages nor anomalies were observed during the visual inspection.Microscopic inspection was performed.Under magnification, it was noted that the embolic coil was not returned for evaluation.The support coil was observed with dried blood residues, however, there was no evidence that it had been subjected to stress or excessive force.No other damages nor anomalies were noted during the microscopic inspection.Functional test could not be performed.Based on the information in the complaint, the embolic coil is implanted.A review of manufacturing documentation associated with this lot (30440213) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.As part of cerenovus quality process all devices are manufactured, inspected, and released to approved specifications.The complaint reported that during the procedure, the complaint coil was deployed via the concomitant excelsior® sl-10® microcatheter in the aneurysm as the first framing coil with the plan to detach the coil after additional coils have been implanted.After four additional coils were implanted, the operator attempted to detach the complaint coil but it failed to detach.The operator replaced the syringe and made detachment attempts using four new syringes, however, the coil failed to detach.After a neuroform atlas stent was implanted to maintain the implanted coils within the confines of the aneurysm, the operator decided to remove the complaint coil from the patient.During the slow retraction attempt to pull the coil into the microcatheter, the coil unintendedly detached.Approximately 2 cm of the prematurely detached coil was still inside the microcatheter.A guidewire was employed to push the coil into the aneurysm.Based on the microscopic inspection performed on the returned complaint device component, there were no stress marks nor evidence of excessive force applied on the device, which suggests that the coil did become detached with one of the syringes rather than due to excessive manipulation.The reported issue that the coil failed to detach and then became prematurely detached during the slow retraction attempt to pull it into the microcatheter cannot be confirmed through functional evaluation as the embolic coil remains implanted.The issue may be related to the syringes used during the attempts to detach the coil; one of all of the syringes used may have been defective.The exact cause of the reported issue related to failure to detach and premature detachment cannot be conclusively determined.It should be noted that product failure is caused by multiple factors.The instruction for use (ifu) does contain the following precautions: ¿ increase the pressure in the syringe by rotating the syringe knob clockwise until the gauge indicator enters position 3, green zone.Caution: do not exceed position 3, green zone, as this could cause the syringe to lose calibration.If position 3, green zone, has been exceeded, do not reuse the syringe for additional coil detachments.Maintain the pressure in position 3, green zone for approximately 3 seconds.Rapidly decreasing pressure indicates that the coil has been detached; however, detachment must be confirmed under fluoroscopy.¿ coil detachment must be confirmed under fluoroscopy by releasing the second rhv and slowly retracting the delivery tube ensuring that the coil is not being retracted into the tip of the infusion catheter and that the delivery tube marker bands move away from the coil without resistance.Warning: do not advance the marker bands of the delivery tube past the marker band of the infusion catheter.Advancing the marker bands of the delivery tube past the marker band of the infusion catheter results in forward movement of the tip of the delivery tube past the infusion catheter and risks damaging the vessel and displacing the coil.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.H.6: the code ¿no device problem found¿ was used in the investigation findings because the embolic coil was not returned; it remains implanted.Without the embolic coil, functional testing could not be conducted.The reported issue that the coil failed to detach and then became prematurely detached during the slow retraction attempt could not be confirmed through functional evaluation.This code corresponds with the ¿cause not established¿ in the investigation conclusions.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
OG TDL CMPLX FILL COIL 4X12
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CODMAN & SHURTLEFF, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvarcar
juarez chihuahua 32574
MX   32574
Manufacturer Contact
gabriel alfageme
31 technology dr
irvine, CA 92618
949789-8687
MDR Report Key12418406
Report Number3008114965-2021-00427
Device Sequence Number3578534
Product Code KRD
UDI-Device Identifier10886704030270
UDI-Public10886704030270
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date07/31/2022
Device Model Number640CF0412
Device Catalogue Number640CF0412
Device Lot Number30440213
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2021
Supplement Date Received by Manufacturer10/15/2021
11/08/2021
Initial Report FDA Received Date09/02/2021
Supplement Report FDA Received Date10/18/2021
11/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/26/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EXCELSIOR® SL-10® MICROCATHETER (STRYKER); NEUROFORM ATLAS® STENT SYSTEM (STRYKER); OPTIMA¿ COIL SYSTEM (BALT)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown